A Curious Case of Seizures
65 year old male with ESRD presents with presents with a chief complaint of missed dialysis for the entire week because of social issues. His last dialysis was 8 days ago. He offers no other complaints. During the course of his ED stay he becomes altered and believes the staff is trying to kill him. While waiting for his basic chemistries to result, he develops tremors and then seizes. What should you give to this patient to treat his seizure? (scroll down for answer)
Answer: IV calcium
- This ESRD patient is developing worsening symptoms of hypocalcemia
- Symptoms include spasms, numbness, tingling, confusion, cardiac dysrhythmias, myoclonus, and seizures.
- Treatment of hypocalcemia is replacement of calcium with either calcium gluconate (if only a peripheral IV) or calcium chloride (with a central line)
- Be sure to measure ionized calcium as it is only the unbound calcium which is the biologically active form.